Stephen J. Schueler, M.D.

Overview Anatomy

Facial Weakness Overview

What is facial weakness?
A person with facial weakness has lost strength in the muscles of the face. Facial weakness causes one side of the face to appear droopy. The weakness is caused by malfunction of part of the brain, or nerves, that control the muscles of the face. A common cause of one-sided facial weakness is Bell's palsy.

What are the symptoms of facial weakness?
Common symptoms of facial weakness include one-sided facial drooping, inability to smile on one side, inability to close the eye on one side, and inability to raise the eyebrow on one side. Other symptoms may include eye pain, drooling, and increased sensitivity to loud noises.

How does the doctor treat facial weakness?
Treatment for facial weakness depends on the underlying cause. General care includes lubricating the eye to keep it moist, eyedrops or eye ointment, and oral corticosteroids. Some may benefit from antiviral medications. Others may require stroke treatment.

Continue to Facial Weakness Anatomy

Last Updated: Dec 10, 2010 References
Authors: Stephen J. Schueler, MD; John H. Beckett, MD; D. Scott Gettings, MD
Copyright DSHI Systems, Inc. Powered by: FreeMD - Your Virtual Doctor

PubMed Facial Weakness References
  1. Murakami S, Mizobuchi M, Nakashiro Y, et al: Bell palsy and herpes simplex virus: identification of viral DNA in endoneurial fluid and muscle. Ann Intern Med 1996 Jan 1; 124(1 Pt 1): 27-30. [7503474]
  2. Piercy J. Bell's palsy. BMJ. 2005 Jun 11;330(7504):1374. [15947400]
  3. Salinas R. Bell's palsy. Clin Evid. 2003 Dec;(10):1504-7. [15555157]
  4. Salinas RA, Alvarez G, Ferreira J. Corticosteroids for Bell's palsy (idiopathic facial paralysis). Cochrane Database Syst Rev. 2004 Oct 18;(4):CD001942. [15495021]
  5. Tiemstra JD, Khatkhate N. Bell's palsy: diagnosis and management. Am Fam Physician. 2007 Oct 1;76(7):997-1002. [17956069]
FreeMD is provided for information purposes only and should not be used as a substitute for evaluation and treatment by a physician. Please review our terms of use.